Alert archive / Kansas / Flood Watches in 2008

Flood Watch 2, NWS Topeka, KS

March 2, 200815 counties in Kansas

NWS Topeka, KS issued this flood watch at Mar 2, 2008, 4:27 AM CST for 15 counties in Kansas. It took effect at Mar 2, 2008, 2:00 PM CST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Mar 2, 2008, 4:27 AM CST (10:27 UTC)
In effect from
Mar 2, 2008, 2:00 PM CST
Expired
Mar 2, 2008, 10:58 PM CST
In force
9 hr
Issued by
NWS Topeka, KS

Counties Anderson County, KS, Coffey County, KS, Dickinson County, KS, Douglas County, KS, Franklin County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Lyon County, KS, Morris County, KS, Osage County, KS, Pottawatomie County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS

The radar

The Topeka radar (KTWX), 24 km from the middle of the area, began a volume at 10:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 10.5 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2008-03-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2008-03-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2451 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flood watch went out at Mar 2, 4:09 AM CST, 18 minutes earlier.

Area forecast discussion, Mar 2, 4:09 AM CST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
409 AM CST SUN MAR 2 2008

.DISCUSSION...
COMPLICATED FORECAST TODAY AS UPPER LEVEL TROUGH IS FORECAST TO
DEEPEN AS IT MOVES OUT OF THE ROCKIES. IN GENERAL THE MODELS HAVE
CONTINUED WITH THE GRADUAL SLOWING TREND WITH THE SYSTEM AS IT COMES
OUT OF THE ROCKIES A LITTLE DEEPER.

FIRST CONCERN TODAY WILL BE GRADIENT WINDS AND POTENTIAL FOR SEVERE
THUNDERSTORMS. AREA PROFILES ARE SHOWING 925 WINDS OF 60 TO 70 KTS
OVER SOUTHERN KS AND NORTHERN OK. LOW CLOUDS DO NOT SEEM TO BE
MATERIALIZING AS MODELS HAS INITIAL SHOWN. SO WITH A LITTLE
MIXING...THINK WINDS SUSTAINED AT 30 MPH ARE LIKELY OVER EAST
CENTRAL KS BY MID MORNING AND INTO THE AFTERNOON AHEAD OF THE COLD
FRONT. THEREFORE WILL ISSUE A WIND ADVISORY.

MODELS CONTINUE TO SHOW MLCAPE AROUND 1000 J/KG WITH ANY CIN QUICKLY
ERODING AWAY AS THE LEAD SHORTWAVE MOVES OUT FROM THE SOUTHERN
ROCKIES INTO NORTHERN OK BY 21Z. EXPECT THUNDERSTORMS TO FORM ALONG
THE FRONT BY MID AFTERNOON. GIVEN THE INSTABILITY AND SOME DECENT
SHEER...THINK HAIL AND THUNDERSTORM WIND GUSTS ARE POSSIBLE WITH THE
STORMS. SEE SWODY1 FOR THE LATEST DETAILS. ADDITIONALLY HEAVY
RAINFALL WILL BE A CONCERN. PWS ARE PROGGED TO BE AROUND 1.2 INCHES
WHICH IS ALMOST 2 STANDARD DEVIATIONS ABOVE NORMAL. WITH THE 850 LOW
LEVEL JET AIDING IN MOISTURE FLUX INTO THE FRONT AND FLASH FLOOD
GUIDANCE AROUND AN INCH PER HOUR...DECIDED TO ISSUE A FLOOD WATCH
FOR THIS AFTERNOON AND EVENING FOR THE SOUTHEASTERN HALF OF THE
FORECAST AREA WHERE CONVECTION IS LIKELY TO FORM.

THE NEXT CONCERN IS THE WINDS ON THE BACK SIDE OF THE FRONT WITH THE
POTENTIAL FOR A COUPLE INCHES OF SNOW TONIGHT. GFS SHOWS A SFC WAVE
MOVING NORTHEAST ACROSS MO TONIGHT WITH A TIGHT PRESSURE GRADIENT AS
AN 850 JET OF 50 TO 60 KTS NOSES INTO NORTHERN KS. WINDS WILL LIKELY
BE NEAR ADVISORY CRITERIA AGAIN. AS LOW LEVEL COLD AIR ADVECTION
INCREASES THIS EVENING...PRECIP SHOULD CHANGE OVER TO SNOW. RATHER
THAN TRYING TO BE PICKY WITH HEADLINES...OPTED TO GO WITH A WINTER
WEATHER ADVISORY TO HIGHLIGHT BOTH THE WINDS AND SNOW. DEPENDING ON
WHEN THE PRECIP CHANGES OVER TO SNOW...THERE COULD BE 1 TO 3 INCHES
OF HEAVY WET SNOW.

OTHER CHANGES TO THE HOLD ONTO POPS ACROSS FAR SOUTHEASTERN PARTS OF
THE FORECAST AREA INTO MONDAY NIGHT AS THE MODELS BRING THE
DEFORMATION ZONE AND CLOSED LOW UP THROUGH SOUTHERN MO. FOR NOW DO
NOT EXPECT MUCH OF AN IMPACT ON OUR AREA. MODELS DO BRING SOME
DECENT FORCING INTO EAST CENTRAL KS...BUT THEY ALSO DRY OUT THE MID
LEVELS SO EXPECT BULK OF PRECIP TO REMAIN MAINLY SOUTHEAST.

WITH SUCH A WARM START TO THE DAY TODAY...HAVE GONE ABOVE GUIDANCE
FOR HIGHS TODAY WITH NEAR 60 AT CNK TO LOWER 70S SOUTHEAST OF THE
TURNPIKE. ALSO CONTINUED WITH A NON-DIURNAL TEMP TREND FOR TODAY
WITH CAA MOVING INTO NORTHERN KS THIS AFTERNOON.

NO CHANGES WERE MADE TO THE FORECAST BEYOND MONDAY NIGHT.

&&

WOLTERS

.AVIATION...
TIGHT SURFACE PRESSURE GRADIENT WILL CONTINUE THROUGH MUCH OF THE
DAY...WITH SOUTHERLY WINDS GUSTING OVER 30 KTS.  SURFACE COLD FRONT
WILL PASS THROUGH MHK ABOUT 20Z AND TOP AND FOE ABOUT 22 OR 23Z.
FRONT COMBINED WITH INSTABILITY SHOULD PROVIDE A CHANCE FOR
THUNDERSTORMS ALONG AND BEHIND THE FRONT...FROM LATE AFTERNOON
THROUGH MID EVENING.  RAIN SHOULD CHANGE TO SNOW BEFORE 06Z WITH
CIGS AND VISIBILITIES LOWERING INTO THE IFR RANGE DURING THE
EVENING...AND CONTINUING THROUGH 12Z.

&&

GDP

.TOP WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 9 AM SUNDAY TO 6 PM SUNDAY FOR KSZ024-KSZ026-
KSZ037-KSZ038-KSZ039-KSZ040-KSZ054-KSZ055-KSZ056-KSZ058-KSZ059.

FLOOD WATCH FROM 2 PM SUNDAY TO MIDNIGHT TONIGHT FOR KSZ022-
KSZ023-KSZ024-KSZ026-KSZ035-KSZ036-KSZ037-KSZ038-KSZ039-KSZ040-
KSZ054-KSZ055-KSZ056-KSZ058-KSZ059.

WINTER WEATHER ADVISORY FROM 9 PM SUNDAY TO 6 AM MONDAY FOR
KSZ011-KSZ012-KSZ022-KSZ023-KSZ024-KSZ026-KSZ035-KSZ036-KSZ037-
KSZ038-KSZ039-KSZ040-KSZ054-KSZ055.

WINTER WEATHER ADVISORY FROM 4 PM SUNDAY TO 3 AM MONDAY FOR
KSZ008-KSZ009-KSZ010-KSZ020-KSZ021-KSZ034.

&&
Hazardous weather outlook, Mar 1, 4:03 PM CST, 12 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
403 PM CST SAT MAR 1 2008

KSZ008>012-020>024-026-034>040-054>056-058-059-022215-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
403 PM CST SAT MAR 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A COLD FRONT WILL MOVE THROUGH THE AREA SUNDAY SPARKING
THUNDERSTORMS DURING THE AFTERNOON. THE MOST LIKELY AREA FOR
THESE THUNDERSTORMS TO OCCUR WILL BE ALONG AND EAST OF A LINE
FROM COUNCIL GROVE TO HIAWATHA INTO THE EARLY EVENING HOURS.
THE MAIN HAZARD WITH THESE THUNDERSTORMS WILL BE LOCALLY HEAVY
RAINFALL...GUSTY WINDS AND SOME SMALL HAIL. ELEVATED STREAM LEVELS
OR EVEN SOME LOCALIZED FLOODING IS POSSIBLE ACROSS NORTHEAST
AND EAST CENTRAL KANSAS INTO THE EVENING HOURS.

BEHIND THE FRONT...THE RAIN IS EXPECTED TO CHANGE OVER TO SNOW
SUNDAY EVENING AND INTO THE EARLY MORNING HOURS MONDAY. A BAND OF
ONE TO TWO INCHES OF WET SNOW IS EXPECTED TO OCCUR FROM THE ABILENE
AREA NORTHEAST ACROSS MANHATTAN AND HIAWATHA...WITH LIGHTER
AMOUNTS GENERALLY UNDER AN INCH EXPECTED OVER THE NORTH CENTRAL
AND EAST CENTRAL AREAS THROUGH SUNRISE MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL NOT BE NEEDED TONIGHT.

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 2, 4:19 AM CSTWind AdvisoryTOPAnderson, Coffey, Douglas, Franklin, Jackson, Jefferson and 5 more11 hr
Mar 2, 4:39 AM CSTWinter Weather AdvisoryTOPBrown, Clay, Cloud, Dickinson, Douglas, Geary and 14 more20 hr

Nearby

Flood Watches in Kansas, 2008Every flood watch in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.